Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Northern Indiana

July 7, 2004Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2004, 12:03 AM EDT for Hillsdale County, Michigan. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 12:03 AM EDT (04:03 UTC)
Expired
Jul 7, 2004, 12:45 AM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 12:07 AM EDTTSTM WND DMGHillsdale, MIPOWERLINES REPORTED KNOCKED DOWN.
Jul 7, 12:07 AM EDTTSTM WND DMGHillsdale, MIPOWERLINES REPORTED KNOCKED DOWN.
Jul 7, 12:15 AM EDTTSTM WND DMG5 E Hillsdale, MITREE REPORTED KNOCKED DOWN AT THE INTERSECTION OF HOLCOMB AND EAST BACON.
Jul 7, 12:15 AM EDTTSTM WND DMG5 E Hillsdale, MITREE REPORTED KNOCKED DOWN AT THE INTERSECTION OF HOLCOMB AND EAST BACON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 070403
SVRIWX
MIC059-070445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1203 AM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 1245 AM EDT

* AT 1203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CAMDEN...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  JONESVILLE
  HILLSDALE
  NORTH ADAMS
  WALDRON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4171 8475 4180 8482 4199 8482 4208 8483
          4207 8436 4171 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:42 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 7:42 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST TUE JUL 6 2004

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY MAKING THEIR WAY
TOWARDS SBN. THERE ARE SOME STORMS WELL SOUTHWEST OF FWA AND WILL
TAKE A LITTLE LONGER TO REACH FWA. THESE STORMS ARE MOVING
NORTHEASTWARD. WITH BOTH SBN AND FWA BEING UNDER A SEVERE
THUNDERSTORM WATCH...STORMS DO HAVE THE POTENTIAL TO BECOME SEVERE.
ANY STORM ACTIVITY SHOULD BE OVER BY/AROUND MIDNIGHT AND THEN LOW
VFR FOR THE REST OF THE NIGHT WITH PARTLY CLOUDY VFR SKIES FOR
WEDNESDAY. WITH THIS STORM ACTIVITY AROUND THE AREA...WINDS CAN BE
GUSTY.
&&

.PREV DISCUSSION...
SHORT TERM...
UNSTABLE ATMOSPHERE IN PLACE BUT LACKING TRIGGER THIS AFTERNOON. AS
SURFACE TEMPERATURES NEAR CONVECTIVE TEMPERATURES IN THE UPPER 80S
SCT TSRA COULD BEGIN TO FIRE. MAIN ACTIVITY WILL LIKELY OCCUR WITH
SURFACE FRONT AND UPPER SHORT WAVE LATER THIS EVENING. AS THIS WAVE
APPROACHES WE WILL SEE BETTER WIND PROFILES AS RIGHT ENTRANCE REGION
OF UPPER JET APPROACHES. HOWEVER...BEST INSTABILITY WILL BE WANING
WITH LOSS OF DAYTIME HEATING BUT WITH UPPER DYNAMICS AND SURFACE
DEWPOINTS STILL AROUND 70 THE POTENTIAL FOR SEVERE STILL EXISTS WITH
WIND DAMAGE THE MAIN THREAT. FRONT PASSES THROUGH TONIGHT WITH
LINGERING TSRA CHANCES EAST WED AM. EXPECT SOME SUN WED AM BEFORE
COLD AIR ADVECTION AND SHORT WAVE BRING BROKEN CU IN DURING THE
AFTERNOON. GENERALLY KEPT GOING MIN AND MAX TEMPS.

LONG TERM...
A HIGH WILL BE IN PLACE THROUGH SATURDAY. ON SATURDAY GFS HAS A
SHORTWAVE MOVE EASTWARD THROUGH MICHIGAN BUT KEEPS US DRY. KEEPS THE
MOISTURE TO OUR NORTH. BY SUNDAY THEN A LOW WILL BE OVER THE
NORTHWESTERN GREAT LAKES. LEFT SUNDAY WET AS IT IS STILL AT THE END
OF THE EXTENDED AND TIMING CAN CHANGE THAT FAR OUT. WILL WATCH
MODELS TO SEE HOW THEY TREND BUT APPEARS LIKE A WARM FRONT COULD BE
TO THE NORTH OF US AT THE BEGINNING OF THIS WEEKEND...THE LOW PASSES
BY US TO THE NORTH ON SUNDAY AND THEN TOWARDS THE MIDDLE OF NEXT
WEEK THAT LOW WILL DRAG ITS COLD FRONT THROUGH. WILL WAIT AND SEE
BUT DID NOT FLIP FLOP AND AGREES WELL WITH SURROUNDING OFFICES. HIGH
TEMPS WILL BE AROUND NORMAL EXCEPT FOR THIS WEEKEND WHEN WE HAVE A
SOUTH TO SOUTHWESTERLY FLOW IN PLACE WHICH SHOULD AT LEAST GET US
INTO THE UPPER 80S.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 6, 4:30 PM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST TUE JUL 6 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071004-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
330 PM EST TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT
ACROSS THE AREA. THE STORM PREDICTION CENTER IS FORECASTING A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTHERN
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO. STRONG DAMAGING
WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS...BUT LARGE HAIL
AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING AND
OVERNIGHT TONIGHT. THIS COLD FRONT WILL MOVE INTO A VERY WARM AND
UNSTABLE AIRMASS. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER ILLINOIS LATE THIS AFTERNOON AND MOVE EAST THROUGH
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...MAINLY
ACROSS NORTHWESTERN OHIO. THESE ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT. IT IS
TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

In the hours before

Special weather statement, Jul 6, 10:40 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 PM EST TUE JUL 6 2004

INZ003-012-013-020-070320-
LAPORTE-PULASKI-STARKE-WHITE-
940 PM EST (940 PM CDT) TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR
LAPORTE...STARKE...PULASKI AND WHITE COUNTIES IN NORTHWEST
INDIANA...

THE SEVERE THUNDERSTORM WATCH 580 HAS BEEN CLEARED FOR LAPORTE...
STARKE...PULAKSI AND WHITE COUNTIES IN NORTHWEST INDIANA. THE
SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ004>009-014>018-022>027-032>034-070400-
ADAMS-ALLENIN-BLACKFORD-CASSIN-DEKALB-ELKHART-FULTONIN-GRANT-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-MARSHALL-MIAMI-NOBLE-ST JOSEPHIN-
STEUBEN-WABASH-WELLS-WHITLEY-
940 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 REMAINS IN EFFECT UNTIL 1100 PM EST
FOR PARTS OF NORTHERN INDIANA...

SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS PARTS OF NORTHERN
INDIANA WITH THE THREAT OF SEVERE WEATHER. THUS SEVERE THUNDERSTORM
WATCH NUMBER 580 CONTINUES IN EFFECT UNTIL 1100 PM EST.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

GLL
Special weather statement, Jul 6, 11:11 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EST TUE JUL 6 2004

MIZ077>079-070400-
BERRIEN-CASSMI-ST JOSEPHMI-
1111 PM EDT TUE JUL 6 2004

...TORNADO WATCH 582 HAS BEEN CANCELLED FOR BERRIEN...CASS AND ST.
JOSEPH COUNTIES IN SOUTHWEST LOWER MICHIGAN...

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THIS AREA...BUT
THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUS TORNADO WATCH 582
HAS BEEN CANCELLED FOR BERRIEN...CASS AND ST. JOSEPH COUNTIES IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ004-005-014>016-022-023-070400-
CASSIN-ELKHART-FULTONIN-KOSCIUSKO-MARSHALL-MIAMI-ST JOSEPHIN-
1011 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR ST.
JOSEPH...ELKHART...MARSHALL...KOSCIUSKO...FULTON...CASS AND MIAMI
COUNTIES IN NORTHERN INDIANA...

THUNDERSTORMS CONTINUE TO OCCUR ACROSS PARTS OF NORTHERN
INDIANA BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS
THIS AREA. THUS SEVERE THUNDERSTORM WATCH NUMBER 580 HAS BEEN
CANCELLED FOR ST.JOSEPH...ELKHART...MARSHALL...FULTON...CASS AND
MIAMI COUNTIES IN NORTHERN INDIANA

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ006>009-017-018-024>027-032>034-070400-
ADAMS-ALLENIN-BLACKFORD-DEKALB-GRANT-HUNTINGTON-JAY-LAGRANGE-NOBLE-
STEUBEN-WABASH-WELLS-WHITLEY-
1011 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 CONTINUES IN EFFECT UNTIL
11 PM EST.

THUNDERSTORMS CONTINUE ACROSS PART OF NORTHERN INDIANA WITH THE
THREAT OF SEVERE WEATHER EXPECTED TO CONTINUE IN THIS AREA.  THUS
SEVERE THUNDERSTORMS WATCH 580 REMAINS IN EFFECT UNTIL 11 PM EST.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

MIZ080-081-070500-
BRANCH-HILLSDALE-
1111 PM EDT TUE JUL 6 2004

...TORNADO WATCH NUMBER 582 CONTINUES IN EFFECT UNTIL 1 AM
EDT...

THUNDERSTORMS CONTINUE ACROSS THIS AREA WITH THE THREAT OF
SEVERE WEATHER AND POSSIBLE TORNADOES. THUS TORNADO WATCH NUMBER
582 REMAINS IN EFFECT UNTIL 1 AM EDT.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

GLL
Local storm report, Jul 6, 11:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             4 SW FORT WAYNE         41.03N 85.19W
07/06/2004  0.75 INCH        ALLEN              IN   OFFICIAL NWS OBS

            OBSERVED AT THE FORT WAYNE AIRPORT

&&

HITCHCOCK
Special weather statement, Jul 6, 11:55 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST TUE JUL 6 2004

MIZ080-081-070500-
BRANCH-HILLSDALE-
1155 PM EDT TUE JUL 6 2004

...TORNADO WATCH NUMBER 582 HAS BEEN CANCELLED FOR BRANCH AND
HILLSDALE COUNTIES IN SOUTHWEST LOWER MICHIGAN...

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THIS AREA...BUT THE THREAT OF
SEVERE WEATHER HAS DIMINISHED. THUS TORNADO WATCH NUMBER 582 HAS BEEN
CANCELLED FOR BRANCH AND HILLSDALE COUNTIES IN SOUTHWEST LOWER
MICHIGAN.

INZ006>009-017-018-024>027-032>034-070500-
ADAMS-ALLENIN-BLACKFORD-DEKALB-GRANT-HUNTINGTON-JAY-LAGRANGE-NOBLE-
STEUBEN-WABASH-WELLS-WHITLEY-
1055 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR ALL OF NORTH
CENTRAL AND NORTHEAST INDIANA

THUNDERSTORMS CONTINUE TO OCCUR ACROSS NORTH CENTRAL AND NORTHEAST
INDIANA BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUS
SEVERE THUNDERSTORM WATCH NUMBER 580 HAS BEEN CANCELLED FOR THE ALL
OF THE REMAINING COUNTIES IN NORTH CENTRAL AND NORTHEAST INDIANA.

GLL

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.